Hail, Routt
- When
- June 24, 2:40 PM MST to 2:50 PM MST
- Where
- Routt County, Oak Creek
- Measured
- 2.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -106.967
Large hail fell from Oak Creek to at least 8 miles north of Oak Creek in the Deer Park area along Highway 131. Hail stones in Oak Creek averaged one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Large hail fell from Oak Creek to at least 8 miles north of Oak Creek in the Deer Park area along Highway 131. Hail stones in Oak Creek averaged one inch in diameter. Hail stone size increased further north to mostly golf ball size in the Deer Park area, although the largest stones were up to baseball size. Most of the damage occurred to vehicles traveling along Highway 131 in the Deer Park area, an area which is sparsely populated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 24, 2:15 PM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT FRI JUN 24 2005
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
SOUTHWEST FLOW ALOFT DOMINATING ACROSS EASTERN UTAH AND WESTERN
COLORADO THIS AFTERNOON DUE TO AN UPPER RIDGE OVER THE PLAINS AND
AN UPPER LOW JUST OFF THE CALIFORNIA CENTRAL COAST. DRIER AIR
ADVECTED OVER THE AREA LAST NIGHT WHICH IS REFLECTED IN THE MORNING
GJT SOUNDING AND DEW POINT TRENDS. LOOKS LIKE A WEAK WAVE OVER UTAH
ON WATER VAPOR IMAGERY MAY HELP TRIGGER A FEW STORMS ACROSS THE AREA
LATE THIS AFTERNOON AND EARLY EVENING BUT FORCING WILL PRIMARILY BE
LOCAL CONVERGENCE OVER THE HIGH TERRAIN WITH CELLS DRIFTING OVER THE
LOWER ELEVATIONS IN SOUTHWEST FLOW. THREAT OF SEVERE STORMS LOOKS
MINIMAL WITH SOME LOCAL MODERATE TO HEAVY RAIN POSSIBLE.
INCREASING SOUTHWEST FLOW SATURDAY AS THE OFFSHORE LOW MOVES
INLAND. NOT A WHOLE LOT OF CHANGE IN AVAILABLE MOISTURE ON
SATURDAY PER MODELS. HOWEVER, WINDS ALOFT WILL BE INCREASING AS AN
UPPER JET MOVES OVER THE AREA WITH BETTER POTENTIAL FOR ORGANIZED
STRONG STORMS. SOME NOCTURNAL SHOWERS AND THUNDERSTORMS SATURDAY
NIGHT WITH SOME DYNAMIC FORCING REMAINING OVERHEAD. SOME DRYING ON
SUNDAY RESULTING IN A LITTLE LESS AREAL COVERAGE OF STORMS AS THE
UPPER LOW WEAKENS AND SHEARS NORTHEAST ACROSS WYOMING AS AN OPEN
WAVE. NO MAJOR TRENDS IN THE TEMPERATURE FORECAST THROUGH THE
WEEKEND WITH A FAIRLY MOIST AND UNSETTLED PATTERN CONTINUING.
LINDQUIST
.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...THE FORECAST AREA WILL BE
IN BETWEEN A TROUGH OF LOW PRESSURE OVER THE PACIFIC NORTHWEST AND A
RIDGE OF HIGH PRESSURE OVER THE SOUTHERN PLAINS. MODEL DIFFERENCES
ARE SEEN IMMEDIATELY ON MONDAY...WITH THE 12Z/GFS DRIER THAN THE
ETA/NAM. SUSPECT THIS IS LARGELY DUE TO POSITIONING OF THE PAC NW
TROUGH AND SRN PLAINS HIGH. THE GFS IS DEEPER WITH THE TROUGH AND
SHIFTS THE CENTER OF THE UPR HIGH ALONG THE MEXICO/NEW MEXICO BORDER.
AS A RESULT...THE GFS DISPLAYS A DRIER WESTERLY FLOW WHILE THE ETA/
NAM MAINTAINS A MOIST SOUTHWEST FLOW. THE LATEST ECMWF LEANS TOWARD
THE ETA/NAM SOLUTION...SO FEEL THE GFS IS TOO QUICK ADJUSTING THE
FLOW AND DRYING THINGS OUT AT THIS POINT.
MONDAY AND TUESDAY...THE 12Z/GFS HAS ALREADY BACKED OFF ON ITS
INITIAL TRACK OF THE PAC NW SYSTEM. THEREFORE...FEEL THE SUB-
TROPICAL MOIST PLUME WILL GRADUALLY SLIDE EAST AWAY FROM THE
AREA...BUT ENOUGH MOISTURE WILL LINGER TO SUPPORT ISOLD-SCT
CONVECTION OVER THE MOUNTAINS MONDAY-TUESDAY AFTERNOON/EVENING.
WEDNESDAY THROUGH FRIDAY...A WEST-SOUTHWEST FLOW WILL PREVAIL AS
HIGH PRESSURE MEANDERS FROM THE DESERT SOUTHWEST (AZ/NM) TO TEXAS.
EMBEDDED SHORTWAVES ALONG WITH DAYTIME HEATING WILL LIKELY CONTINUE
TO TRIGGER AFTERNOON/EVENING CONVECTION OVER THE HIGHER TERRAIN...
BUT LIMITED MOISTURE COULD BECOME A FACTOR. THEREFORE...HAVE LEFT
DRY FORECAST AT THIS TIME WANTING TO SEE WHAT OCCURS OVER THE NEXT
COUPLE DAYS. TEMPERATURES WILL BE AROUND SEASONAL NORMALS MONDAY
AND TUESDAY...THEN BEGIN TO WARM BACK UP ABOVE NORMAL TOWARD THE END
OF THE WEEK. NADLER.83
&&
.HYDROLOGY...VERY WARM TEMPERATURES WILL CONTINUE TO MELT OUT MUCH OF
THE REMAINING HIGH ELEVATION SNOWPACK. THE UINTA MOUNTAINS OF
NORTHEAST UTAH HAVE THE HIGHEST REMAINING AMOUNTS LEFT TO MELT...AND
WILL KEEP THE DUCHESNE RIVER IN UINTAH COUNTY IN FLOOD CONDITION OVER
THE NEXT FEW DAYS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...FLOOD WARNING IN EFFECT UNTIL FURTHER NOTICE FOR THE DUCHESNE
RIVER NEAR RANDLETT.
&&
TAL/DJNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT FRI JUN 24 2005 UTZ023-024-251300- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- 545 AM MDT FRI JUN 24 2005 ...FLOOD WARNING IN EFFECT UNTIL FURTHER NOTICE FOR THE DUCHESNE RIVER NEAR RANDLETT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT... THE WATER LEVEL ON THE DUCHESNE RIVER NEAR RANDLETT...HAS RISEN SIGNIFICANTLY OVER THE PAST COUPLE DAYS CREATING LOWLAND FLOODING. THE DUCHESNE WILL REMAIN HIGH THE REST OF THE WEEK. PLEASE REFER TO THE DENFLSGJT FOR FURTHER DETAILS. IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON...MAINLY OVER HIGHER TERRAIN...AND WILL CONTINUE INTO THE EVENING HOURS BEFORE DIMINISHING LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY ADDITIONAL FLOODING ALONG AREA RIVERS...STREAMS AND CREEKS. COZ001>014-017>023-UTZ022-025-027>029-251300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT FRI JUN 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND SOUTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON... MAINLY OVER HIGHER TERRAIN...AND WILL CONTINUE INTO THE EVENING HOURS BEFORE DECREASING LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. NL
The Grand Junction radar (KGJX), 173 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458771.